Indiana, 2010

Flash Flood in Indiana, June 11, 2010

June 11, 2010 · NWS IWX · 1 event in 1 county or zone

Several tall elevated thunderstorms developed along a theta-e gradient on the morning of June 11. One such storm developed over southern Whitley County and supported the development of a deeper cold pool.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Several tall elevated thunderstorms developed along a theta-e gradient on the morning of June 11. One such storm developed over southern Whitley County and supported the development of a deeper cold pool. As the low level jet impinged on the southwestern flank of the outflow bubble, prolonged cell training occurred as a cold pool feedback process resulted. Radar estimated and Flash Flood Monitoring and Predication (FFMP) totals confirmed heavy rainfall in a short duration and prompted the issuance of a Flash Flood Warning (FFW). Flood water to 2 feet deep covered many roads including some main roads. Basements were flooded, including the High School. Rain gauge measurements of up to 5.40 inches in an hour were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 11, 7:55 AM EST, 10 minutes earlier.

Area forecast discussion, Jun 11, 7:55 AM EST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
855 AM EDT FRI JUN 11 2010

.AVIATION/UPDATE...
VEERED/INCREASED FLOW ALOFT IN THE H925 TO H85 LAYER WILL
CONTINUE TO SUPPORT SCT SHOWERS AND THUNDERSTORMS ALONG A NE
MOVING NW-SE ORIENTED LINE. VERY HEAVY RAINFALL IS POSSIBLE IN THE
HEAVIER CELLS WITH VIS REDUCTIONS DOWN TO 1SM. CONVECTION IS
EXPECTED TO CONTINUE TO LIFT NE THROUGH THE MORNING. LATER IN THE
PERIOD...ATTENTION TURNS TOWARD THE DECAYING MCS OVER IA. THIS
SYSTEM WILL LIKELY FORCE NEW CONVECTION IN THE PRESENCE OF DAYTIME
DESTABILIZATION...SUPPORTING INCREASED CHANCES FOR SHOWERS AND
THUNDERSTORMS THIS AFTERNOON...ESPECIALLY ACROSS THE NORTHERN HALF
OF THE FA. HAVE ADDED TEMPOS FOR THIS. OTHER SCT ACTIVITY WILL BE
POSSIBLE OVER THE REST OF THE FA GIVEN AMPLE LL MOISTURE COUPLED
WITH SEVERAL WEAK DISTURBANCES IN SOUTHERLY FLOW. VIS AND CIG
RESTRICTIONS DOWN TO IFR ARE EXPECTED IN THE HEAVIER CELLS. VERY
HEAVY RAINFALL WILL BE POSSIBLE IN A SHORT DURATION...WITH 1-2
INCHES PER HOUR NOT OUT OF THE QUESTION. ISOLATED SEVERE WEATHER
WILL BE POSSIBLE WITH THE HEAVIEST CELLS...SUPPORTING THE POTENTIAL
FOR ISOLATED DAMAGING DOWNBURSTS GIVEN PROGGED SB CAPES AND STEEP
LL LAPSE RATES.

&&

.PREV DISCUSSION... /ISSUED 409 AM EDT FRI JUN 11 2010/

SHORT TERM.../TODAY THROUGH SATURDAY NIGHT/...

WARM AND HUMID CONDITIONS SET TO RETURN AS RIDGING WILL REASSERT
ITSELF OVER THE REGION IN RESPONSE TO STRONG 140 KNOT UPPER JET
DEEPENING WESTERN TROUGH THROUGH THE GREAT BASIN. WARM FRONTAL
BOUNDARY LYING JUST TO OUR SOUTHWEST WILL SURGE NORTH ACROSS THE
AREA BEGINNING EARLY THIS MORNING. DEWPOINTS SOUTH OF THE FRONT
CURRENTLY ARE VERY JUICY...INTO THE 70S....AND BY EVENING
DEWPOINTS WILL BE PUSHING 70 ACROSS MOST OF THE CWA. EARLY THIS
MORNING MODELS ARE DEVELOPING SOME ACTIVITY ALONG STRONG THETA-E
SURGE WITH WEAKLY CONVERGENT BL WINDS...AND SCT TSRA HAVE BEEN
POPPING UP AHEAD OF SCHEDULE ALREADY THIS MORNING TO OUR SOUTH AND
WEST ALONG THE LEADING INFLUENCE OF THE BOUNDARY.  WILL ADJUST
POPS ACCORDINGLY WITH AN EARLIER INCREASE IN THE WEST. BY THIS
AFTERNOON...AIRMASS BECOMES INCREASINGLY UNSTABLE AS BL MOISTURE
INCREASES DRAMATICALLY WITH MLCAPE AOA 1000J/KG. LACKLUSTER
0-6KM SHEAR FORECAST TO BE IN PLACE COMBINED WITH FZ LEVELS NEAR
15KFT WILL LIMIT CHANCES OF SEVERE CELLS/HAIL THREAT...IN LINE
WITH NEW DAY 1 OUTLOOK WHICH KEEPS SLIGHT RISK TO OUR NORTH WHERE
DEEP LAYER SHEAR IS MORE SUPPORTIVE. KEPT MID RANGE CHC POPS
ACROSS THE AREA FOR CONVECTIVE NATURE OF AFTERNOON PRECIP.

LATE FRIDAY NIGHT/EARLY SATURDAY...COMPACT SHRTWV IN WEAK SOUTHERN
STREAM FLOW AROUND SE CONUS RIDGING WILL PROGRESS JUST SOUTH OF THE
CWA. WITH AN ALREADY MOIST UNSTABLE AIRMASS IN PLACE AND ENHANCED 50
KNOT H85 LLEVEL JET INTO SOUTHERN INDIANA...THIS FEATURE WILL SURELY
SERVE TO FIRE MORE WIDESPREAD TSRA WITH THE MAIN QUESTION BEING
NORTHWARD EXTENT. 00Z LOCAL WRF/21Z SREF ARE IS FURTHEST NORTH
WITH SFC/H5 LOW TRACK THROUGH CENTRAL INDIANA WHILE 00Z
NAM/GFS/ECMWF REMAIN JUST NORTH OF THE OHIO RIVER. WITH UNSTABLE
AIRMASS OVERHEAD WILL CONTINUE CHC POPS EVERYWHERE...AND HIGHER
VALUES ALONG THE SOUTHERN THIRD OF THE FA.

TEMPS ON THE RISE WITH QUITE A DISPARITY IN GUIDANCE FOR SAT AND
WILL STAY CLOSER TO THE WARMER MAV IN THE NORTH FURTHER FROM
INFLUENCE OF POTNL CONVECTIVE COMPLEX WHILE MODERATING NUMBERS INTO
THE MID 80S SOUTH WHERE CLOUDS/PRECIP POTENTIAL SHOULD HELP TAKE
THE EDGE OFF AFTERNOON READINGS...THOUGH SOME FASTER MODEL GUIDANCE
WOULD INDICATE SOME AFTERNOON SUN NOT OUT OF THE QUESTION AS WAVE
SLIDES EAST. A COUPLE OF MUGGY NIGHTS IN STORE AS MOISTURE KEEPS
MINS NEAR 70.

LONG TERM.../SUNDAY THROUGH THURSDAY/...

WHILE THE MODELS ALL VARY IN SOLUTION...THE TREND IS FOR THE RIDGING
OVER THE SOUTHEASTERN U.S. TO WEAKEN AS A SERIES OF SHORT WAVES AND
SLOW MOVING SYSTEMS OVER THE CENTRAL US CONTINUE TO EJECT EAST. THE
MAIN SURFACE LOW WILL GRADUALLY SHIFT EAST AND DRAG AN ASSOCIATED
COLD FRONT THROUGH THE GREAT LAKES DURING THE EARLY PART OF THE
EXTENDED PERIOD.

WHILE TIMING DIFFERENCES MAKE THIS A CHALLENGING FORECAST...THE
FOCUS OF CONVECTION WILL BE DRIVEN BY AN ABUNDANCE OF INSTABILITY
OVER THE REGION. SHEAR WILL BE FOCUSED BEFORE AND ALONG THE ACTUAL
FRONTAL PASSAGE...SO EXPECT THE POTENTIAL FOR SOME HEAVY RAINFALL
EARLY SUNDAY WITH MORE ORGANIZED CONVECTION FORMING DURING THE
LATTER PART OF SUNDAY INTO SUNDAY NIGHT AS THE FRONT APPROACHES.

THIS PATTERN WILL PERSIST THROUGH THE DAY MONDAY AS THE FRONT SLOWLY
SHIFTS SOUTH AND EAST. WITH THE FRONTAL BOUNDARY BECOMING NEARLY
STATIONARY DURING MONDAY...THERE WILL BE A CONTINUED THREAT OF
CONVECTION MONDAY THROUGH EARLY WEDNESDAY. THE CURRENT FORECAST
GRIDS HAVE CHANCE OF THUNDERSTORMS FROM SUNDAY THROUGH TUESDAY
NIGHT...BUT THE BEST CHANCES FOR CONVECTION WILL BE DIURNALLY
DRIVEN. DUE TO THE UNCERTAINTY AND LOW CONFIDENCE OF TIMING THE
ACTUAL ONSET OF CONVECTION...HAVE OPTED TO BROAD BRUSH CHANCE POPS
DURING THIS PERIOD.

WEDNESDAY AND THURSDAY APPEAR TO BE SOMEWHAT LESS FAVORABLE FOR
CONVECTION AS MODELS ARE TRENDING TOWARD ANOTHER RIDGE BUILDING BACK
INTO THE REGION. THIS WILL SET THE STAGE FOR GRADUAL WARMING AND AN
INCREASE OF MOISTURE BACK INTO THE REGION TOWARD THE LATTER PART OF
THE FORECAST PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...LUD
LONG TERM...LEWIS
AVIATION/UPDATE...JC
Hazardous weather outlook, Jun 11, 3:40 AM EST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
440 AM EDT FRI JUN 11 2010

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-120845-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
440 AM EDT FRI JUN 11 2010 /340 AM CDT FRI JUN 11 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SEVERE
STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY THROUGH SUNDAY NIGHT.
HEAVY RAINFALL APPEARS TO BE THE PRIMARY THREAT...HOWEVER SOME
SEVERE STORMS ARE POSSIBLE ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-120845-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
440 AM EDT FRI JUN 11 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Jun 11, 7:24 AM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
824 AM EDT FRI JUN 11 2010

INZ008-016>018-111245-
ALLEN IN-KOSCIUSKO IN-NOBLE IN-WHITLEY IN-
824 AM EDT FRI JUN 11 2010

AT 820 AM EDT...HEAVY SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG A
LINE EXTENDING FROM 6 MILES EAST OF PIERCETON TO COLUMBIA CITY TO 10
MILES SOUTHEAST OF COLUMBIA CITY. THEY WERE MOVING NORTHEAST AT 20
MPH.

OCCASIONAL CLOUD TO GROUND LIGHTNING...AND VERY HEAVY
DOWNPOURS...ARE EXPECTED WITH THIS LINE OF THUNDERSTORMS AND
SHOWERS. MOTORISTS SHOULD BE AWARE OF REDUCED VISIBILITY AND PONDING
ON ROADWAYS. THIS INCLUDES PORTIONS OF ROUTE 30 AND STATE ROAD 5.

LOCATIONS IMPACTED INCLUDE...
  TRI-LAKES...
  CHURUBUSCO...
  GOOSE LAKE...ETNA AND COESSE...
  LOON LAKE AND DUNFEE...
  ORMAS...ROLLING HILLS AND COLLINS...
  BIG LAKE AND BEAR LAKE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

LAT...LON 4105 8567 4119 8576 4135 8551 4127 8519
      4103 8516 4101 8557
TIME...MOT...LOC 1220Z 246DEG 16KT 4122 8558 4114 8542
          4104 8538

JC

The radar

The Northern Indiana radar (KIWX), 26 km away, was scanning. The volume nearest the first event began at 13:04 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Whitley

When
June 11, 8:05 AM EST to 9:10 AM EST
Where
Whitley County, 1.21 mi W of Columbia City to 0.42 mi SSW of Columbia City
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
41.173, -85.503

Torrential rain, totaling nearly five inches in an hour, fell in and around Columbia City, resulting in widespread flash flooding across the city. Numerous roadways were periodically covered with flowing water, with some closures. Portions of State Routes 9 and 205 had nearly two feet of flowing water in spots. Several homes suffered minor basement flooding. Damage is estimated at $100,000.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242005.